Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 17, NWS St. Louis, MO

April 12, 2005Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 12, 2005, 11:13 AM CDT for Clinton County, Washington County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 11:13 AM CDT (16:13 UTC)
Expired
Apr 12, 2005, 12:00 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 125 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 11:05 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
-222 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 121613
SVRLSX
ILC027-189-121700-
/O.NEW.KLSX.SV.W.0017.050412T1614Z-050412T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1114 AM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHEASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL NOON CDT

* AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR IRVINGTON...OR ABOUT 9 MILES NORTHEAST OF
  NASHVILLE...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IRVINGTON
  SHATTUC
  BOULDER

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3842 8935 3837 8915 3874 8914 3875 8929

$$

TES
2 follow-up statements
000 
WWUS53 KLSX 121639
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 AM CDT TUE APR 12 2005

ILC189-121648-
/O.CAN.KLSX.SV.W.0017.000000T0000Z-050412T1700Z/
WASHINGTON IL-
1138 AM CDT TUE APR 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED NORTH OF WASHINGTON 
COUNTY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES.

LAT...LON 3852 8933 3851 8915 3874 8914 3875 8929

$$

ILC027-121700-
/O.CON.KLSX.SV.W.0017.000000T0000Z-050412T1700Z/
CLINTON IL-
1138 AM CDT TUE APR 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL NOON CDT FOR EASTERN
CLINTON COUNTY...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
OVER HOFFMAN...MOVING NORTH AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HOFFMAN...FERRIN...HUEY...SHATTUC...BOULDER AND KEYESPORT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3852 8933 3851 8915 3874 8914 3875 8929

$$

TES
000 
WWUS53 KLSX 121646
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1146 AM CDT TUE APR 12 2005

ILC027-121656-
/O.CAN.KLSX.SV.W.0017.000000T0000Z-050412T1700Z/
CLINTON IL-
1146 AM CDT TUE APR 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLINTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3852 8933 3851 8915 3874 8914 3875 8929

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:45 AM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Apr 12, 2:45 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
245 AM CDT TUE APR 12 2005

.DISCUSSION...
MAIN QUESTION FOR TODAY IS HOW MUCH CONVECTION ASSOCIATED WITH UPPER
LOW WILL DEVELOP TODAY...AND IF ANY OF THE TSRA WILL BE SEVERE.
SHORT TERM MODELS HAVE GENERALLY THE SAME IDEA WITH HANDLING THE
UPPER LOW...SO USED A BLEND OF THE NAM AND GFS.  GFS INITIALIZED
BETTER AND THINK ITS MASS FIELDS ARE BETTER FOR TODAY...THOUGH WILL
IGNORE ITS SMALL CONVECTIVE FEEDBACK BULLSEYE OVER THE SRN CWA
TONIGHT.

RADAR TRENDS SHOWING THAT FIRST BATCH OF SHRA WILL BE EXITING CWA
AROUND 12Z WHICH SHOULD ALLOW FOR A BREAK IN THE PCPN FOR THIS
MORNING.  SATELLITE ALSO SHOWING SOME CLEARING WORKING INTO THE SRN
AND WRN PARTS OF THE CWA EARLY THIS MORNING...THOUGH FOG (SOME
DENSE) IS BEGINNING TO DEVELOP IN THESE AREAS.  GIVEN THE COLD MID
LEVEL TEMPS ASSOCIATED WITH UPPER LOW ADVECTING IN (-20 TO -24C AT
500MB)...THINK ANY AREAS THAT HAVE HEATING THIS MORNING SHOULD
QUICKLY DEVELOP BKN CU GIVEN THE ABUNDANT LOW LEVEL MOISTURE.  AS
FOR PCPN...COLD MID LEVEL TEMPS WILL HELP STEEPEN LAPSE RATES WITH
SBCAPES APPROACHING 1,000 J/KG WITH NO CIN EVEN WITH SFC TEMPS IN
THE LOW-MID 60S.  THINK BEST AREA OF TSRA LATE THIS MORNING/
AFTERNOON WILL BE ALONG AND EAST OF THE MS RIVER WHERE BEST
CONVERGENCE WITH SFC LOW/ASSOCIATED BOUNDARY AND LARGE SCALE ASCENT
WITH UPPER LOW COINCIDE.  DEEP LAYER SHEAR (0-6KM) WILL REACH 30+
KTS TO THE NORTH AND EAST OF THE UPPER TRACK WHICH SUGGESTS
ORGANIZED MULTICELL STORMS WILL BE POSSIBLE OVER THE CWA THIS
AFTERNOON...WITH THE MAIN CONCERN THAT A FEW OF THE STORMS WILL
PRODUCE QUARTER SIZED HAIL (WBZ HEIGHTS IN THE 7-8K FT RANGE).

LARGE SCALE ASCENT AND INSTABILITY WILL DIMINISH FROM N TO S
TONIGHT...SO PLAN ON BACKING OFF TO CHC POPS EVERYWHERE BY
MIDNIGHT.  LARGE SCALE SUBSIDENCE WILL SET IN AS LOW EXITS TO THE SE
TOMORROW...SO EXPECT A DRY DAY.  HOWEVER...THE LOW LEVEL MOISTURE
WILL TAKE LONGER TO MOVE OUT IN THE CYCLONIC FLOW...SO CLOUDS WILL
TAKE LONGER TO CLEAR OUT.  AFTER THAT...LONGWAVE RIDGE BUILDS IN
KEEPING PCPN OUT OF THE FORECAST INTO THE WEEKEND.

STAYED CLOSER TO THE COOLER GFS MOS TEMPS TODAY GIVEN THE CLOUDS AND
EXPECTED RAIN...AND THEN REST OF GUIDANCE WAS IN GOOD AGREEMENT AND
FOLLOWED.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

BRITT
Hazardous weather outlook, Apr 12, 6:00 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT TUE APR 12 2005

MOZ018-019-026-027-131200-
KNOX-LEWIS-MARION-SHELBY-
600 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR MASS WILL GENERATE
SCATTERED THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI VALLEY.
A FEW OF THESE STORMS MAY PRODUCE SOME SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE AREA
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

ILZ058>060-064-065-069-070-074-079-095>102-MOZ034>036-041-042-
047>052-059>065-072>075-084-085-099-131200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU-
MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-
RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-
ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
600 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING.  LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR
MASS WILL GENERATE THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI
VALLEY.  A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO
THE SIZE OF QUARTERS BEING THE PRIMARY THREAT.  IN ADDITION...THESE
STORMS MAY PRODUCE GUSTY WINDS...HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:40 PM CDTSevere Thunderstorm WarningLSXMacoupin38 min
Apr 12, 1:50 PM CDTSevere Thunderstorm WarningLSXMontgomery27 min
Apr 12, 5:08 PM CDTSevere Thunderstorm WarningLSXSaint Clair37 min
Apr 12, 5:25 PM CDTSevere Thunderstorm WarningLSXMonroe35 min
Apr 12, 6:25 PM CDTSevere Thunderstorm WarningLSXSaint Clair35 min
Apr 12, 6:36 PM CDTFlash Flood WarningLSXSaint Clair5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.